Drought, Bailey
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions during the month of January slightly improved across much of the South Plains, Rolling Plains, and extreme southern Texas panhandle. By the end of the month, Motley County was completely in moderate (D1) drought conditions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions during the month of January slightly improved across much of the South Plains, Rolling Plains, and extreme southern Texas panhandle. By the end of the month, Motley County was completely in moderate (D1) drought conditions. The rest of the area remained in severe (D2) or worse conditions but was improved from December.
January saw both warm and dry conditions as well as a few days of beneficial rainfall. The first half of the month saw continued cool conditions that dominated the last half of December. However, a general pattern change occurred and cold, arctic air stayed well north of Texas during the second half of the month. By the end of the month, Lubbock and Childress were only slightly above seasonal averages on temperatures with values of +0.7 and +0.3, respectively. The cooler air in the beginning of the month also helped limit evaporation. A single rainfall event which occurred on the 9th and 10th brought values which ranged from 0.5 inches in the southwestern South Plains with up to two inches over the Rolling Plains. It was mainly for this reason that drought levels were improved. By the end of the month, Keetch-Byram Drought Index values had improved. Values between 300 and 500 were observed over the extreme southeastern Texas panhandle and Rolling Plains. Much of the South Plains saw KBDI levels between 500 to 600. The highest values were reported across the extreme southwestern Texas panhandle where values between 600 and 700 were observed.
January saw no critical fire weather days which is highly unusual for the month as peak wildfire season nears. This was due to cooler than normal temperatures and a lack of high winds. Soil moisture at shallow levels improved from beneficial rainfall but remained dry at deeper levels. This rainfall also benefited the winter wheat crop and soil moisture for grasses on dormant rangelands. A significant casualty of the drought was the closing of a large cattle processing plant in Plainview (Hale County). The main reason for the closure was a diminished cattle supply because of drought.
Economic losses due to drought through January since the drought began were estimated near $2.6 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1115 PM CST MON DEC 31 2012 .AVIATION... CONDITIONS LOOKING MORE OPTIMISTIC IN TERMS OF LOW VSBY AND/OR CIGS OVERNIGHT. DRY DOWNWARD MOTION KEEPING STRATUS TO THE NORTH ACROSS THE PANHANDLE AND EVEN THAT SLOWLY DIMINISHING. COULD SEE SOME POCKETS DEVELOP BUT CHANCES OF THAT AFFECTING EITHER TAF SITE TOO LOW ATTM TO KEEP MENTION IN THE TAFS. AS FOR FOG...COLD AND DRY ADVECTION BEHIND A COLD FRONT KEEP THE TEMPERATURE-DEW POINT SPREAD FROM REACHING SATURATION. NOT IMPOSSIBLE NEAR SFC LAYER MAY APPROACH SATURATION...BUT AGAIN CONFIDENCE IS LOW. THAT SAID...06Z TAFS WILL GO OUT WITH VFR CONDITIONS THROUGHOUT KEEPING IN MIND CAVEATS MENTIONED ABOVE. && .PREV DISCUSSION... /ISSUED 540 PM CST MON DEC 31 2012/ AVIATION... BIG QUESTION FOR BOTH TAF SITES IS ARRIVAL OF IFR CIGS AND VSBY. A COLD FRONT MOVED PAST BOTH SITES JUST BEFORE TAF ISSUANCE WITH SOME SCATTERED LOW CLOUDS LINGERING ACROSS THE AREA. HOWEVER...AN AREA OF MVFR TO IFR CIGS ACROSS THE PANHANDLE IS EXPECTED TO MOVE SWD THIS EVENING. SOME INDICATION THESE CLOUDS WILL ERODE AS THEY MOVE SOUTH...BUT LINGERING SFC MOISTURE FROM LAST NIGHTS RAINS COULD YIELD IFR OR LIFR CONDITIONS LATER TONIGHT IF THE CLOUDS FROM THE PANHANDLE FAIL TO MAKE IT TO BOTH SITES. PREV DISCUSSION... /ISSUED 312 PM CST MON DEC 31 2012/ SHORT TERM... SHORTWV TROUGH WILL EJECT OUT OF BOOTHEEL OF NM OVERNIGHT WHILE ANOTHER SYSTEM DIGS INTO THE CENTRAL ROCKIES ON NEW YEARS DAY. WITH LONG WAVE TROUGH AXIS TO THE WEST MODIFIED ARCTIC FRONT ACROSS THE PNHDL HAS MADE ONLY LITTLE PROGRESS THROUGH THE DAY TODAY. LOW CLOUDS HAVE ALSO BEEN SLOW TO ERODE BEHIND THE FRONT. TO THE SOUTH...A STRONG MID LEVEL JET HAS BEEN RESPONSIBLE FOR STRONG WINDS ACROSS THE SOUTHERN PORTION OF THE SOUTH PLAINS BUT RH VALUES HAVE BEEN HIGH ENOUGH TO COUPLE WITH LAST NIGHTS RAINFALL TO PREVENT AREAS OF BLOWING DUST. EXPECT THE WINDS TO SUBSIDE WITH LOSS OF DAYTIME MIXING WHILE CDFNT BEGINS TO MAKE BETTER PROGRESS SOUTH THIS EVENING. CHALLENGING FORECAST STILL IN PLAY AS MOIST BOUNDARY LAYER EXISTS AHEAD OF STRONG FRONTAL COOLING WHICH COULD ALLOW FOR SOME FOG TO DEVELOP OVERNIGHT BEFORE THE DRIER AIR BEGINS TO WORK IN. MODELS INDICATE ISENTROPIC DOWNGLIDE AND DRYING BEHIND THE FRONT SO EXPECT WIDESPREAD NATURE AND DURATION OF STRATUS TO BE LIMITED. STILL ENOUGH LOW CLOUDS EXPECTED TO FILL IN BEHIND THE FRONT TO RESULTE IN A MOSTLY CLOUDY START TO NEW YEARS DAY. TEMPERATURES WILL BE SLOW TO WARM TUE AS H8 THERMAL TROUGH REMAINS IN PLACE OVER THE AREA SO HAVE MAINTAINTED DAYTIME TEMPERATURES GENERALLY IN THE 30S. LONG TERM... PATTERN NEXT FEW DAYS WILL BE PROGRESSIVE...COOL BUT MOSTLY DRY. WE WILL BEGIN THE MEDIUM RANGE PERIOD WITH A SPLIT FLOW WITH UPR TROF ACROSS THE CENTRAL PLAINS...AND UPPER LOW ACROSS SRN CA...SOUTH OF HIGH AMPLITUDE RIDE FROM PAC NW NORTH ACROSS BRITISH COLUMBIA. SURFACE HIGH PRESSURE WILL REMAIN ENTRENCHED ACROSS THE SOUTHERN PLAINS WITH WEAK REENFORCING SURGES OF COLDER AIR...AS THE CNTRL PLAINS TROF EDGES SOUTHWARD. WE COULD SEE A BRIEF RETURN OF SOME MODIFIED GULF MOISTURE FRIDAY ACROSS THE ROLLING PLAINS AS SRN STREAM ENERGY MOVES ACROSS THE SRN PLAINS AND WEST TEXAS...BUT THIS SYSTEM SHOULD BE PROGRESSIVE ENOUGH TO PRECLUDE ANY RAIN/SNOW. MODEL DIFFERENCES BECOME MORE APPARENT BY THE WEEKEND WITH BOTH THE GFS AND ECM SHOWING A HIGH AMPLITUDE RIDGE ACROSS WESTERN NORTH AMERICA...BUT ECM INDICATING MORE ENERGY CUTTING INTO RIDGE ACROSS THE CENTRAL AND SRN ROCKIES. IN ANY EVENT...TEMPERATURES SHOULD SLOWLY WARM TO ABOVE AVERAGE LEVELS BY THE WEEKEND AND INTO EARLY NEXT WEEK. NEXT SYSTEM OF INTEREST LOOKS TO BE JUST BEYOND THIS FORECAST PERIOD...WITH MODELS DEPICTING A VIGOROUS UPPER LOW IMPACTING THE AREA SOMEWHERE BETWEEN SOUTHWEST TEXAS AND THE CENTRAL PLAINS. IF ECM VERIFIES...THIS SYSTEM HAS THE POTENTIAL TO BE WARM AND WET..WITH OPPORTUNITY FOR GOOD RETURN FLOW AHEAD OF IT. OTRW COULD BE WIND MAKER. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 13 33 15 40 17 / 10 0 0 0 0 TULIA 18 33 14 42 16 / 0 0 0 0 0 PLAINVIEW 19 35 17 44 17 / 0 0 0 0 0 LEVELLAND 20 36 22 45 22 / 0 0 0 0 0 LUBBOCK 19 36 18 46 20 / 0 0 0 0 0 DENVER CITY 22 40 22 45 23 / 0 0 0 0 0 BROWNFIELD 21 38 21 45 22 / 0 0 0 0 0 CHILDRESS 21 36 19 44 21 / 0 0 0 0 0 SPUR 22 39 20 47 20 / 0 0 0 0 0 ASPERMONT 27 41 21 45 21 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 624 AM CST MON DEC 31 2012 TXZ021>044-011230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 624 AM CST MON DEC 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION AREAS OF DENSE FOG WILL BE POSSIBLE THIS MORNING ALONG AND WEST OF THE CAPROCK ESCARPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422046, 422048, 422049, 422050, 422051, 422052, 422054, 422055, 422056, 422057, 422059, 422060, 422061, 422062, 422063, 422065, 422066, 422067, 422069, 422070, 422071, 422073, 422074, 422075.